After doing some digging, I have found that lithium, when at chronically high doses, can cause scrolling vision (nystagmus) and headaches. So a few days ago, as an experiment, for which I take full responsibility, I reduced her morning Lithium dose by one pill, 300mg, and the next day she had neither the vision issues or the headaches. But by the afternoon she was swinging into mania, so we went back to the regular dose the next day, and, voila, scrolling vision and headaches. Again, I would say, never reduce or stop a medication without doctor's approval! I only did this knowing we were going to see the psychiatrist within two days and I needed some information to give her regarding the link between the lithium and her headaches. We have also been doing this for almost ten years, so I know what to watch for.
A month ago, when we mentioned to the nurse practitioner at the psychiatrist's office that she was having these issues, she did not mention this possible connection between lithium toxicity and acquired nystagmus. Either she wasn't aware of this or just forgot or something. The bummer is, had we known, maybe we would have reduced the dose weeks ago and she would not have missed so much school and avoided an MRI . We went back to see her yesterday and this time I insisted on a blood level for Lithium and also to titrate down the dose. She agreed, so today she got 150mg less than usual in the morning. We shall see how her day goes. I am really, really hoping this has been the source of the problem. If she can just stay in school consistently, I just know she would perform so much better. The weird thing is that if the lithium is at a toxic level, it happened sort of by itself, without an increase in the dose. I guess these things can happen.
On a brighter note, Caroline's grades are not as bad as we thought they were at the end of the quarter. She managed to bring one of her grades up from an F to a B- after retaking a test that the Geometry teacher graciously allowed her to retake. She still has two very low grades in other classes, but the rest are As and Bs. She knows that she won't be able to play lacrosse in the spring if she has even one failing grade or more than one D. With that in mind, she is promising to work very hard to bring up her GPA. She is truly an awesome lacrosse player (says the coach) and it would be such a shame if she is shut out of the game.
About our Daughter
I am mother to four wonderful daughters, ages 17, 19, 21, and 23, and wife to the greatest husband on earth. God has given us a special child to raise one who was diagnosed with early-onset bipolar disorder at the age of seven, though she showed signs of it from the age of fifteen months. She also has ADHD, Sensory Integration Disorder (sensory seeking), Dyslexia, and Non-Verbal Learning Disorder-NOS, all typical comorbidities for a bipolar child. In spite of the trials, she enjoys lacrosse, running (finished her first marathon in October of 2014!), and reading and writing her own books. I will share with you the many joys and sorrows we have faced and will face in the future with the hope that you may find better understanding about this mental illness caused by both chemical and structural abnormalities in the brain. I desire that you will be encouraged by this blog if you are also dealing with a bipolar child. Thank you for reading and sharing in our journey.
How Did You Know She Was Bipolar So Young?
I wrote a long explanation of how we came to this bipolar diagnosis in a child so young under my post of March 19th of 2009. If your child or a child you know bears similarities, please seek out a good psychiatrist and don't wait for "things to get better." Often they will simply get worse, and the longer a child is unmedicated, the more damage their brain can accrue. Early diagnoses and treatment are key to providing these children with a chance at a successful life later as a teen and an adult.